Massachusetts, 2003

Flash Flood and Hail in Massachusetts, August 16, 2003

August 16, 2003 · NWS BOX · 7 events in 4 counties and zones

Severe thunderstorms downed trees in Northampton and large branches in Holyoke, then dropped nickel sized hail in Westfield and Agawam. Another severe thunderstorm in Marshfield downed four large trees, before torrential rainfall flooded several roads in Plymouth.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms downed trees in Northampton and large branches in Holyoke, then dropped nickel sized hail in Westfield and Agawam. Another severe thunderstorm in Marshfield downed four large trees, before torrential rainfall flooded several roads in Plymouth. Later that evening on Cape Cod, a lightning strike ignited a fire in Mashpee, completely destroying a house valued at 2.5 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 10:55 AM EST, 3 hours earlier.

Area forecast discussion, Aug 16, 10:55 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1155 AM EDT SAT AUG 16 2003

LATE MRNG UPDATE...RAISED TEMPS FOR FIRST PERIOD IN ZNS.
OTHERWISE...NO CHANGES

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

CARBONE
Hazardous weather outlook, Aug 16, 5:55 AM EST, 8 hours before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
655 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY.

LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES
ON THURSDAY.  THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT
AND FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY
REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

In the hours before

Special weather statement, Aug 16, 12:45 PM EST, 1 hour 10 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT SAT AUG 16 2003

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS
MUCH OF SOUTHERN NEW ENGLAND...

SHOWERS AND THUNDERSTORMS FORMING ACROSS UPSTATE NEW YORK WILL
SPREAD EASTWARD INTO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON
AND EARLY EVENING.

THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS...GUSTY WINDS AND HAIL ACROSS MUCH OF SOUTHERN
NEW ENGLAND FROM 2PM TO 8PM THIS EVENING.

THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THIS INCLUDES
HILLSBOROUGH AND CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE...
MUCH OF CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT.

BE ALERT FOR DARKENING SKIES AND BE PREPARED TO TAKE COVER IF
THUNDERSTORMS MOVE INTO YOUR AREA.  BOATERS SHOULD BE ON THE LOOKOUT
FOR DEVELOPING THUNDERSTORMS AND TAKE THE PROPER PRECAUTIONS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION HAS ALREADY BEEN REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/BOX
Special weather statement, Aug 16, 1:34 PM EST, 21 minutes before
MAZ003-008-010-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SAT AUG 16 2003

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3
MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF
NORTHAMPTON...MOVING EAST AT 25 MPH.  THIS STORM MAY ALSO PRODUCE
SMALL HAIL ALONG ITS PATH.

THE THUNDERSTORM WILL BE NEAR...
  HATFIELD AROUND 245 PM
  HADLEY AND SOUTH HADLEY AROUND 250 PM
  AMHERST AND GRANBY AROUND 255 PM
  PELHAM AND BELCHERTOWN AROUND 300 PM

DRAG

The radar

The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 16, 1:55 PM EST to 2:10 PM EST
Where
Hampshire County, Northampton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -72.633

Thunderstorm Wind, Hampden

When
August 16, 2:25 PM EST
Where
Hampden County, Holyoke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -72.617

Hail, Hampden

When
August 16, 3:20 PM EST
Where
Hampden County, Westfield
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.750

Hail, Hampden

When
August 16, 4:05 PM EST
Where
Hampden County, Agawam
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.067, -72.617

Thunderstorm Wind, Plymouth

When
August 16, 8:15 PM EST
Where
Plymouth County, Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.967, -70.683

Flash Flood, Plymouth

When
August 16, 8:35 PM EST to 10:00 PM EST
Where
Plymouth County, Plymouth
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Lightning, Barnstable

When
August 16, 11:28 PM EST
Where
Barnstable County, Mashpee
Property damage
$2.5 million
Reported by
NEWSPAPER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375135, 5375136, 5375137, 5375138, 5375139, 5375140, 5375141.